There are 3 issues I would be concerned about. First, have your blood chemistries been checked? Abnormalities in electrolytes in ESRD patients can still present with muscular irritability, for example, low calcium or potassium levels. Low iron levels can also cause leg cramps. Second, if you are being told to "drink more fluids" you may need your PD prescription adjusted. If you are ultrafiltrating a lot of fluid and need to drink more to keep up, your dextrose concentration and/or frequency of exchanges may need to be changed. Third, some common medications can cause muscle problems. Are you taking a cholesterol medication like a "statin?" Sounds like you should talk this over with your nephrologist and develop a plan to address any reversible causes in cooperation with your PD nurse.
Dr. Leslie Wong, MD
Medical Director, Peritoneal Dialysis Program
Northwest Kidney Centers, Seattle, WA
Dr. Wong is answering PD questions in this forum during the month of September.